Medical questions & health advice by board certified doctors
"Did my arthritis medication give me a kidney infection?"
I have had arthritis for around two years and now have started taking pain medication that is prescribed by my doctor. Now I have a kidney infection. Did my pain medication cause the infection because I just started taking it?
Medications that are used for the more common types of arthritis, such as "wear and tear" arthritis just work by reducing inflammation and pain; they do not have any effect on the immune system, so they should not play any role in why you currently have a kidney or urine infection. This is not true of some of the very strong immune-suppressing medications that are used to treat serious forms of arthritis like rheumatoid arthritis or psoriasis. If you are taking one of these medications, then you are definitely predisposed to a whole range of possible infections, including urine infections. It turns out that urine infections are one of the most common types of infections. Usually they do not mean that there is a serious underlying problem, and they occur frequently in otherwise healthy people, especially women. Unless you are immune suppressed or have another chronic medical condition, you should have no trouble clearing the infection and returning back to normal. I suggest that you discuss your concerns with your primary care doctor, or which ever doctor is treating your urine infection. They will be able to make sure that you get back to feeling your normal self as quickly as possible!
Need more info?See a doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.